Ophthalmologists in the United States report having seen an increase in a rare side effect in patients receiving injections of Regeneron’s Eylea.
After the drug is injected into the eye, a small number of people in the US have had a sharp decline in sight and experience pain.
Australia is not affected by the side effects from the injection.
The effect is treatable and doesn’t lead to long-term vision loss. Regneron says an extensive investigation shows that this side effect has been tied to syringes used to inject Eyelea into the eye.
The company plans to stop distributing some Eylea kits that contain syringes made from batches that were linked to higher rates of the condition, known as intraocular inflammation.
Regeneron disclosed the association between the syringes and the inflammation in a letter sent to ophthalmologists and posted on the company’s website on 7 March, following a report by Bloomberg News the previous week about an unexplained increase in the side effect.
In a separate statement Regeneron said ophthalmologists shouldn’t use syringes that are included in some – but not all – Eylea packages.
The investigation, which is still under way, didn’t find any specific flaw with the syringes, though their use was more common among patients who developed the side effect, the company said.
Regeneron will exchange
Read More >